Partial Thyroidectomy

Hi , Im asking on behalf of a very dear friend, she has recently (3 months ago) had half her thyroid removed due to suspicious nodules, since then she has become extremely depressed, she can't be left on her own and is on very high dose anti-depressants. I spoke to her daughter today who seems to think she was never given any thyroid medication, am I right in thinking that she would definitely need this medication if she only has half her thyroid left, and could this be the cause of her depression? Advice would be very welcome xx

6 Replies

  • You don't necessarily need thyroxine after a partial op, I was perfectly well with half a thyroid for about 30 years, things only haywire when I went hyper again with Graves.

  • Thankyou bantam12 I thought this was an obvious cause of her depression, I was hoping so too as it would be easier to treat, thank you for this insight x

  • Dwsmith, half the thyroid gland is expected to produce sufficient hormone. It doesn't always, however, so your friend should have a thyroid function test as soon as possible. Ask her daughter to arrange an early morning test when TSH is highest, fasting (water only) if she can, as TSH drops after eating.

  • Thankyou Clutter, I will speak to her husband and see if he can arrange this, I guess I am hoping it is her thyroid as its easier to treat x

  • Make sure the free T4 and free T3 is tested too. I know 2 people with half their thyroid removed and they have both needed thyroid medication. They were both left for a period of time without and felt increasingly ill, one of them with depression.


  • The t3 medication I was prescribed here in Germany, Thybon 20, says on the package insert that it is also used to treat depression.

You may also like...